Alert archive / Virginia / Tornado Warnings in 1999

Tornado Warning 2, NWS Wakefield, VA

March 3, 1999City of Colonial Heights, City of Petersburg, Virginia

NWS Wakefield, VA issued this tornado warning at Mar 3, 1999, 5:40 PM EST for City of Colonial Heights, City of Petersburg, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1999, 5:40 PM EST (22:40 UTC)
Expired
Mar 3, 1999, 6:00 PM EST
In force
20 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Colonial Heights, VA, City of Petersburg, VA

The radar

The Norfolk radar (KAKQ), 45 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 4:45 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS01 KAKQ 032241 RRA
TORAKQ
VAC570-730-032300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  THE CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
  THE CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA

* UNTIL 600 PM EST

* AT 538 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 2 MILES SOUTHEAST OF COLONIAL HEIGHTS OR 2 MILES
  EAST NORTHEAST OF PETERSBURG... MOVING NORTH NORTHEAST AT 50 MPH.

THIS TORNADO IS EXPECTED TO MOVE ACROSS...
   PETERSBURG BY 545 PM
   COLONIAL HEIGHTS BY 550 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.

SHADE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 4:10 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 3, 4:10 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EST WED MAR 3 1999

AFTER LAST MINUTE COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH
A WIND ADVISORY FOR TONIGHT SRN SECTION...TONIGHT AND EARLY THU NRN
SECTIONS. MAY SEE LULL IN WINDS IN BETWEEN STG SLY FLO AHD OF FRONT.

CWF...UPDATED MARINE TO EXPAND GALES TO COVER BAY AND COASTAL WATERS
DOWN TO NC BORDER.

.AKQ...GALE WARNING...ATLC COASTAL WATERS FM FENWICK ISLAND TO VA/NC
BORDER...AND FOR CHES BAY.
SMALL CRAFT ADVISORY...CSTL WTRS S OF VA/NC BORDER AND CURRITUCK SND.

REILLY

In the hours before

Special weather statement, Mar 3, 1:56 PM EST, 3 hours 44 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 3 hours 44 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER
Special weather statement, Mar 3, 2:02 PM EST, 3 hours 38 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER/REILLY
Special weather statement, Mar 3, 2:02 PM EST, 3 hours 38 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER/REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 1 minute before
MDZ021>025-VAZ048-049-060>100-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND
THE MARYLAND AND VIRGINIA EASTERN SHORE...

A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE
FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA...

 ACCOMACK              AMELIA
 CAROLINE              CHARLES CITY          CHESTERFIELD
 CUMBERLAND            DINWIDDIE             FLUVANNA
 GLOUCESTER            GOOCHLAND             GREENSVILLE
 HANOVER               HENRICO               ISLE OF WIGHT
 JAMES CITY            KING AND QUEEN        KING GEORGE
 KING WILLIAM          LOUISA                LUNENBURG
 MATHEWS               MECKLENBURG           MIDDLESEX
 NEW KENT              NORTHAMPTON           NORTHUMBERLAND
 NOTTOWAY              POWHATAN              PRINCE EDWARD
 PRINCE GEORGE         RICHMOND              SOUTHAMPTON
 SURRY                 SUSSEX                WESTMORELAND
 YORK

VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE
 CHESAPEAKE            COLONIAL HEIGHTS      EMPORIA
 FRANKLIN              HAMPTON               HOPEWELL
 NEWPORT NEWS          NORFOLK               PETERSBURG
 POQUOSON              PORTSMOUTH           RICHMOND
 SUFFOLK              VIRGINIA BEACH       WILLIAMSBURG

MD-MARYLAND COUNTIES INCLUDED ARE
 DORCHESTER            SOMERSET
 ST. MARYS             WICOMICO              WORCESTER

INCLUDING THE FOLLOWING MARINE AREAS:
 VIRGINIA PORTION OF THE CHESAPEAKE BAY
 COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 1 minute before
MDZ021>025-VAZ048-049-060>100-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND
THE MARYLAND AND VIRGINIA EASTERN SHORE...

A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE
FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA...

 ACCOMACK              AMELIA
 CAROLINE              CHARLES CITY          CHESTERFIELD
 CUMBERLAND            DINWIDDIE             FLUVANNA
 GLOUCESTER            GOOCHLAND             GREENSVILLE
 HANOVER               HENRICO               ISLE OF WIGHT
 JAMES CITY            KING AND QUEEN        KING GEORGE
 KING WILLIAM          LOUISA                LUNENBURG
 MATHEWS               MECKLENBURG           MIDDLESEX
 NEW KENT              NORTHAMPTON           NORTHUMBERLAND
 NOTTOWAY              POWHATAN              PRINCE EDWARD
 PRINCE GEORGE         RICHMOND              SOUTHAMPTON
 SURRY                 SUSSEX                WESTMORELAND
 YORK

VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE
 CHESAPEAKE            COLONIAL HEIGHTS      EMPORIA
 FRANKLIN              HAMPTON               HOPEWELL
 NEWPORT NEWS          NORFOLK               PETERSBURG
 POQUOSON              PORTSMOUTH           RICHMOND
 SUFFOLK              VIRGINIA BEACH       WILLIAMSBURG

MD-MARYLAND COUNTIES INCLUDED ARE
 DORCHESTER            SOMERSET
 ST. MARYS             WICOMICO              WORCESTER

INCLUDING THE FOLLOWING MARINE AREAS:
 VIRGINIA PORTION OF THE CHESAPEAKE BAY
 COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:44 PM ESTSevere Thunderstorm WarningAKQSussex36 min
Mar 3, 4:34 PM ESTSevere Thunderstorm WarningAKQBrunswick31 min
Mar 3, 5:21 PM ESTSevere Thunderstorm WarningAKQGreensville, City of Emporia19 min
Mar 3, 5:31 PM ESTSevere Thunderstorm WarningAKQCity of Colonial Heights, City of Petersburg19 min
Mar 3, 5:35 PM ESTSevere Thunderstorm WarningAKQChesterfield20 min
Mar 3, 5:49 PM ESTTornado WarningAKQChesterfield, Henrico31 min
Mar 3, 5:59 PM ESTSevere Thunderstorm WarningAKQHanover, King William36 min
Mar 3, 6:15 PM ESTSevere Thunderstorm WarningAKQHanover, Henrico35 min
Mar 3, 6:22 PM ESTTornado WarningAKQKing and Queen33 min
Mar 3, 6:30 PM ESTSevere Thunderstorm WarningAKQCaroline15 min
Mar 3, 6:38 PM ESTSevere Thunderstorm WarningAKQCity of Norfolk17 min
Mar 3, 6:38 PM ESTSevere Thunderstorm WarningAKQCity of Hampton17 min
Mar 3, 6:40 PM ESTSevere Thunderstorm WarningAKQGloucester30 min
Mar 3, 6:43 PM ESTSevere Thunderstorm WarningAKQMathews32 min
Mar 3, 6:43 PM ESTSevere Thunderstorm WarningAKQEssex, Middlesex32 min
Mar 3, 6:46 PM ESTSevere Thunderstorm WarningAKQLancaster, Richmond34 min
Mar 3, 6:50 PM ESTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland30 min

Nearby

Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.